Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Topeka, KS

June 21, 2019Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 2019, 1:47 AM CDT for Republic County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2019, 1:47 AM CDT (06:47 UTC)
Expired
Jun 21, 2019, 2:45 AM CDT
In force
58 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:44 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.8
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KTOP 210647
SVRTOP
KSC157-210745-
/O.NEW.KTOP.SV.W.0151.190621T0647Z-190621T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
147 AM CDT Fri Jun 21 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Republic County in north central Kansas...

* Until 245 AM CDT.

* At 147 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles northeast of Davenport to 3 miles west of
  Deshler to 4 miles west of Byron to near Lovewell State Park to 7
  miles east of Burr Oak, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belleville, Republic, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3984 9737 3980 9767 3983 9793
      4000 9793
TIME...MOT...LOC 0647Z 276DEG 35KT 4035 9776 4016 9779 3998 9784 3991
9802 3989 9817

HAIL...1.00IN
WIND...60MPH
 
$$

Baerg
4 follow-up statements
758 
WWUS53 KTOP 210656
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
156 AM CDT Fri Jun 21 2019

KSC157-210745-
/O.CON.KTOP.SV.W.0151.000000T0000Z-190621T0745Z/
Republic-
156 AM CDT Fri Jun 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN REPUBLIC COUNTY...

At 155 AM CDT, severe thunderstorms were located along a line
extending from near Bruning to near Deshler to near Byron to 5 miles
southeast of Webber to 3 miles west of Lovewell State Park, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Republic, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3984 9737 3980 9767 3983 9793
      4000 9793
TIME...MOT...LOC 0655Z 275DEG 35KT 4031 9761 4015 9768 3997 9777 3990
9795 3988 9810

HAIL...1.00IN
WIND...60MPH
 
$$

Baerg
272 
WWUS53 KTOP 210706
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
206 AM CDT Fri Jun 21 2019

KSC157-210745-
/O.CON.KTOP.SV.W.0151.000000T0000Z-190621T0745Z/
Republic-
206 AM CDT Fri Jun 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN REPUBLIC COUNTY...

At 205 AM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Bruning to near Hebron to 6 miles
southwest of Chester to 4 miles north of Courtland to near Formoso,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Republic, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3984 9737 3980 9767 3983 9793
      4000 9793
TIME...MOT...LOC 0705Z 284DEG 37KT 4031 9747 4014 9756 3993 9767 3984
9786 3978 9801

HAIL...1.00IN
WIND...60MPH
 
$$

Baerg
984 
WWUS53 KTOP 210727
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
227 AM CDT Fri Jun 21 2019

KSC157-210745-
/O.CON.KTOP.SV.W.0151.000000T0000Z-190621T0745Z/
Republic-
227 AM CDT Fri Jun 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN REPUBLIC COUNTY...

At 226 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Western to 5 miles southwest of
Fairbury to 4 miles northwest of Haddam to 3 miles southeast of
Belleville to 4 miles northeast of Norway, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Republic, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3984 9737 3980 9767 3983 9793
      4000 9793
TIME...MOT...LOC 0726Z 280DEG 40KT 4027 9718 4010 9727 3989 9738 3980
9757 3974 9772

HAIL...1.00IN
WIND...60MPH
 
$$

Baerg
709 
WWUS53 KTOP 210735
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
235 AM CDT Fri Jun 21 2019

KSC157-210745-
/O.EXP.KTOP.SV.W.0151.000000T0000Z-190621T0745Z/
Republic-
235 AM CDT Fri Jun 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REPUBLIC COUNTY WILL
EXPIRE AT 245 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 4000 9737 3984 9737 3980 9767 3983 9793
      4000 9793
TIME...MOT...LOC 0735Z 276DEG 35KT 4026 9709 4009 9718 3988 9729 3979
9748 3973 9763

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:12 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 11:12 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1112 PM CDT Thu Jun 20 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 349 PM CDT Thu Jun 20 2019

Main focus in the short-term will be chances for thunderstorms and
the timing of convective activity across the area.

The upper level pattern is characterized by a trough of low pressure
over the northwestern CONUS and slight mid and upper level ridging
over the central Plains. A broad area of surface low pressure was
located over the Colorado Rockies/Four Corners region. Closer to
home, skies remained clear as temperatures warmed into the upper
80s and low 90s over northeastern KS this afternoon. Dewpoints as
of mid-afternoon were holding in the mid to upper 60s for much of
the area with low 70 degree dewpoints located primarily over the
southeastern quadrant of the state. Most of the evening hours are
expected to remain dry with the best chance for convective
initation occurring near the KS/NE border. If storms are able to
get going, all modes of severe weather will be possible given that
instability has reached 3000+ J/kg of CAPE and effective bulk
shear values exceed 50 kts in northeastern KS.

The better chance for thunderstorms across the CWA will occur during
the overnight hours. CAMS model guidance has come into better
agreement with a squall line of storms developing over northwestern
KS as a nocturnal low level jet increases and interacts with an
area of low pressure and associated surface boundary located near
the NE border. The primary hazards with the storms overnight will
be strong winds and hail. Storms should exit the area by mid-
morning tomorrow.

Attention then turns to very hot conditions developing tomorrow.
Temperatures will soar into the low 90s by the mid-afternoon hours.
When combined with ample low level moisture and surface dewpoints in
the low to mid 70s, the heat index will increase to near 100 degrees
for a few hours during prime heating. Current thinking is that
rain and storm chances will remain very low throughout the day and
evening hours of Friday. Additionally, the better chances for
thunderstorms overnight into Saturday look to remain north of the
area.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM CDT Thu Jun 20 2019

Active weekend in store as seasonably strong short-wave trough
expected to move from Utah Saturday morning to western Kansas by
Sunday evening.  Deepening surface low ahead of upper trough will
continue to draw very high theta-e air in the boundary layer
northward into eastern Kansas.  MLCAPE values forecast to be in
excess of 5000 J/kg by late Saturday afternoon with little (if any)
convective inhibition.  One key question is how far west storms will
initiate. In general prefer GFS positioning of surface features as
it seems NAM pushes weak surface high too far south and east given
approach of upper trough. Once storms form, some will likely become
severe, although mid-level winds and deep-layer shear are somewhat
marginal. Probably will see mostly outflow-dominated storms,
although could be a narrow window/corridor where better shear to
west becomes roughly co-located with better instability. Surface
dewpoints in the low 70s and precipitable water values nearing 2"
should set the stage for efficient rain-producing storms.  Wouldn't
be surprised if flood highlights are eventually needed for late
Saturday and possibly Sunday.

Primary question for Sunday seems to be where effective boundary
will set up.  Not surprisingly, NAM is more aggressive in pushing
(and keeping) boundary to the southeast with the rain-cooled air
from Saturday night's activity.  GFS allows airmass to recover again
with axis of mid-level trough still over eastern Colorado by midday
Sunday.  At this point will play middle-of-the-road scenario and
carry highest PoPs in the east.  If GFS scenario is correct, heavy
rain threat will be present again with very moist airmass in place.

Cooler, drier weather expected Monday as upper trough lifts to the
northeast.  Could see some warm-advection activity again by Tuesday
night as mid-level heights rise.  Summer-like ridging starting to
build in by Wednesday which should mostly shut off any organized
precip chances.

Should also mention heat potential for Saturday.  Some convective
cloudiness debris may keep temps in check a bit, but highs near 90
and dewpoints in low 70s yield heat indices around 100.  That's
below advisory criteria, but warmest of season so far, so will
continue to keep this as part of the forecast message.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1102 PM CDT Thu Jun 20 2019

Increasing high clouds in advance of a TSRA cluster with
uncertainties lingering on how far south and east it will impact
terminals. Current radar and short term models are trending a bit
later in timing with MVFR cigs and scattered TSRA in the 11Z to
13Z time frame onset for all sites. There is a possibility for
light showers and MVFR stratus to linger during the morning period
before lifting to VFR with increasing strong, southerly winds in
the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Manion
AVIATION...Prieto
Hazardous weather outlook, Jun 20, 9:32 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
932 PM CDT Thu Jun 20 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-220245-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
932 PM CDT Thu Jun 20 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A cluster of severe thunderstorms is expected to develop across
northwest Kansas and track eastward into the outlook area during
the overnight hours. The primary hazards with these storms will be
damaging winds and large hail.

Flooding will continue into late week on the Big Blue River and
its tributaries upstream of Tuttle Creek Lake. Flooding will also
continue along the Delaware River upstream of Perry Lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm activity is expected through the upcoming
weekend. Heavy rainfall and flash flooding may occur,
particularly Saturday night. Some of the storms could also be
severe with strong winds and large hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 8:06 PM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
806 PM CDT Thu Jun 20 2019

KSZ011-012-210130-
Brown-Nemaha-
806 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 830 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bern, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sabetha and Bern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3981 9574 3992 9608 4000 9609 4000 9573
TIME...MOT...LOC 0106Z 271DEG 13KT 3995 9601

JP
Local storm report, Jun 20, 9:47 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
947 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 N VERMILLION          39.78N 96.27W
06/20/2019  E1.75 INCH       MARSHALL           KS   TRAINED SPOTTER

0716 PM     HAIL             4 N VERMILLION          39.78N 96.27W
06/20/2019  E1.00 INCH       MARSHALL           KS   STORM CHASER

0716 PM     HAIL             2.5 N VERMILLION        39.76N 96.27W
06/20/2019  E0.88 INCH       MARSHALL           KS   PUBLIC

&&
Special weather statement, Jun 21, 1:25 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
125 AM CDT Fri Jun 21 2019

KSZ008-020-210730-
Republic-Cloud-
125 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN CLOUD
COUNTIES UNTIL 230 AM CDT...

At 124 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Edgar to near Superior to 7
miles northeast of Portis. Movement was east at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Norway, Republic, Munden
and Narka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 4000 9737 3991 9737 3953 9793 4000 9793
TIME...MOT...LOC 0624Z 273DEG 42KT 4031 9797 3998 9807 3964 9858

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha47 min
Jun 20, 8:06 PM CDTSpecial Weather StatementTOPNemaha24 min
Jun 20, 8:26 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha32 min
Jun 21, 1:25 AM CDTSpecial Weather StatementTOPRepublic65 min
Jun 21, 2:24 AM CDTSpecial Weather StatementTOPWashington66 min
Jun 21, 2:26 AM CDTSpecial Weather StatementTOPCloud64 min
Jun 21, 3:01 AM CDTSpecial Weather StatementTOPMarshall59 min
Jun 21, 3:20 AM CDTSpecial Weather StatementTOPClay, Ottawa55 min
Jun 21, 3:34 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa56 min
Jun 21, 3:50 AM CDTSpecial Weather StatementTOPNemaha55 min
Jun 21, 4:01 AM CDTSpecial Weather StatementTOPPottawatomie, Riley59 min
Jun 21, 4:24 AM CDTSpecial Weather StatementTOPClay51 min
Jun 21, 4:30 AM CDTSevere Thunderstorm WarningTOPClay, Riley30 min
Jun 21, 4:39 AM CDTSpecial Weather StatementTOPBrown, Jackson66 min
Jun 21, 4:46 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Marshall, Pottawatomie, Republic, Riley and 1 more3 hr
Jun 21, 5:10 AM CDTSpecial Weather StatementTOPJefferson, Shawnee, Wabaunsee65 min
Jun 21, 5:45 AM CDTSevere Thunderstorm WarningTOPCloud, Republic60 min
Jun 21, 5:50 AM CDTSpecial Weather StatementTOPJackson, Pottawatomie40 min
Jun 21, 6:16 AM CDTSpecial Weather StatementTOPDouglas, Shawnee59 min
Jun 21, 6:20 AM CDTSpecial Weather StatementTOPJackson, Jefferson55 min
Jun 21, 6:27 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington63 min
Jun 21, 6:50 AM CDTSpecial Weather StatementTOPClay, Cloud, Ottawa40 min
Jun 21, 7:02 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington43 min
Jun 21, 7:04 AM CDTSpecial Weather StatementTOPClay41 min
Jun 21, 7:18 AM CDTSpecial Weather StatementTOPDickinson, Geary57 min
Jun 21, 7:44 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Riley61 min
Jun 21, 7:48 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee42 min
Jun 21, 8:12 AM CDTSpecial Weather StatementTOPBrown, Nemaha63 min
Jun 21, 8:22 AM CDTSevere Thunderstorm WarningTOPBrown, Geary, Jackson, Nemaha, Pottawatomie, Riley and 2 more38 min
Jun 21, 8:33 AM CDTSpecial Weather StatementTOPMorris27 min
Jun 21, 8:43 AM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Jackson, Jefferson, Lyon and 4 more47 min
Jun 21, 9:26 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 2 more49 min
Jun 21, 9:39 AM CDTSpecial Weather StatementTOPCoffey36 min
Jun 21, 10:13 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Franklin47 min
Jun 21, 11:01 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin44 min
Jun 21, 11:05 AM CDTRiver Flood WarningTOPClay10 days
Jun 21, 11:39 AM CDTSpecial Weather StatementTOPAnderson36 min
Jun 21, 6:34 PM CDTSpecial Weather StatementTOPNemaha26 min
Jun 21, 6:52 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 21, 6:59 PM CDTTornado WarningTOPMarshall, Nemaha31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.